Heavy Rain, San Bernardino
- When
- April 14, 8:00 AM PST to 6:06 PM PST
- Where
- San Bernardino County, Chino
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Eight to twenty inches of snow fell at elevations above 6000 feet in the San Bernardino and San Jacinto Mountains. At elevations between 3500 feet and 6000 feet, 1 to 7 inches of snow was reported.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Eight to twenty inches of snow fell at elevations above 6000 feet in the San Bernardino and San Jacinto Mountains. At elevations between 3500 feet and 6000 feet, 1 to 7 inches of snow was reported. Visibility was near zero in the passes due to blowing snow and fog. Sustained winds of 30 mph were reported at many locations, while winds gusted over 60 mph across the ridges and down the east mountain slopes. Heavy rain along the foothills caused flooding and mud slides along many roads leading into the valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 14, 2:30 AM PST, 5 hours 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 330 AM PDT MON APR 14 2003 .SYNOPSIS...A COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHWEST CALIFORNIA TODAY AND TONIGHT. THIS WILL BRING PERIODS OF HEAVY RAIN WITH SNOW AT THE HIGHER ELEVATIONS. WINTER STORM WARNINGS ARE IN EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6000 FEET. HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND WEDNESDAY. ANOTHER STORM WILL BRING A CHANCE OF SHOWERS LATE THURSDAY AND FRIDAY. .DISCUSSION...MODEL TIMING OF HEAVY PRECIPITATION ACROSS SW CALIFORNIA THIS AFTERNOON AND EVENING ACCEPTED. SUPPORT SEEN IN EXTRAPOLATION OF SPEED MAX ROTATING OUT AROUND BOTTOM OF THE UPPER LOW ON 0730 UTC WATER VAPOR IMAGERY...LATEST AVAILABLE DUE TO SATELLITE ECLIPSE PERIOD...AND RADAR IMAGERY SHOWING LEADING EDGE OF FRONTAL BAND ACROSS LA COUNTY AT 0900 UTC. SNOW LEVELS INITIALLY AT OR ABOVE 7000 FEET DROPPING TO 5000 FEET ALSO SUPPORTED BY 14/00 UTC KOAK SOUNDING. LOADED IFPS QPF GRIDS WITH COMBINATION OF 00 AND 06 UTC MESOETA MODEL. RESULTANT RAINFALL TOTALS OF 1-2 INCHES FOR LOWER ELEVATIONS SHOULD LEAD TO URBAN/SMALL STREAM FLOODING DURING THE AFTERNOON/EVENING COMMUTE HOURS. MAY NEED TO ISSUE FLASH FLOOD WATCH LATER TODAY. RAIN/SNOW TURNING TO SHOWERS AND DIMINISHING OVERNIGHT AS FRONTAL BAND MOVES EAST AND HIGH PRESSURE BUILD IN. RIDGING THROUGH WEDNESDAY THEN MEDIUM RANGE MODELS BRING ANOTHER CLOSED LOW ACROSS CENTRAL CALIFORNIA/NEVADA THURSDAY NIGHT/FRIDAY FOLLOWED BY RIDGING SATURDAY AND SUNDAY. CURRENT GRIDS/FORECAST DAYS 4 THROUGH 7 REFLECT THIS AND NO CHANGES NECESSARY AT THIS TIME. .SAN...WINTER STORM WARNING...SEE LAXWSWSGX. BALFOUR
CAZ042-043-048-050-055>058-060>062-151300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT MON APR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT WINTER STORM WARNING ABOVE 6000 FEET TODAY AND TONIGHT FOR SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. BALFOUR
The national radar mosaic for the moment the first event began.
4 heavy rain, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348207, 5348210, 5348209, 5348205, 5348208, 5348206.